Tennessee, 2011

Hail and Damaging Winds in Tennessee, August 18, 2011

August 18, 2011 · NWS MRX · 4 events in 3 counties and zones

A lingering boundary across the area triggered isolated thunderstorms during the afternoon hours as instability increased. A few of the storms produced damaging thunderstorm wind and hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lingering boundary across the area triggered isolated thunderstorms during the afternoon hours as instability increased. A few of the storms produced damaging thunderstorm wind and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 18, 8:26 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 18, 8:26 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT THU AUG 18 2011

.DISCUSSION...UPDATED TO INCLUDE PATCHY FOG FOR TONIGHT AND CHANGE
PRECIPITATION CHANCE TO AREAL COVERAGE. A MOIST AND MODERATELY
UNSTABLE AIRMASS (CAPES 1500-2000 J/KG) CONTINUES TO PRODUCE
SCATTERED CONVECTION. PLENTY OF LEFT OVER BOUNDARIES AND LOCAL
TERRAIN WILL HELP KEEP CHANCES OF THUNDERSTORMS GOING OVERNIGHT.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN CONCERN.

DUE TO THE RECENT RAINS...PATCHY FOG ANTICIPATED...SOME MAY BECOME
LOCALLY DENSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  93  71  94  72 /  20  10  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  92  69  92  69 /  20  10  30  20  20
OAK RIDGE, TN                       67  92  68  91  68 /  20  20  30  20  20
TRI CITIES AIRPORT, TN              60  88  61  89  62 /  40  20  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Aug 18, 4:00 AM EST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 3:37 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT THU AUG 18 2011

VAZ002-005-006-182100-
RUSSELL VA-SCOTT VA-WISE VA-
437 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND
CASTLEWOOD.

IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Local storm report, Aug 18, 5:00 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
08/18/2011                   WISE               VA   LAW ENFORCEMENT

            DISPATCH REPORTED ONE INCH HAIL IN COEBURN.

&&

KGUILLET
Special weather statement, Aug 18, 6:30 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU AUG 18 2011

TNZ084-085-100-190000-
BRADLEY TN-MCMINN TN-MEIGS TN-
730 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN AND BRADLEY
COUNTIES UNTIL 800 PM EDT...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHARLESTON...OR 11 MILES
NORTH OF CLEVELAND...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
RICEVILLE...CALHOUN AND TASSO.
Special weather statement, Aug 18, 8:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 PM EDT THU AUG 18 2011

TNZ071-072-190230-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
952 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 1030 PM
EDT...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
EAGLETON VILLAGE...CLOVER HILL...WILDWOOD AND HAPPY VALLEY.

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Blount

When
August 18, 9:35 PM EST to 9:45 PM EST
Where
Blount County, Alcoa
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.800, -83.980

Law enforcement personnel reported a few trees downed by thunderstorm wind near Alcoa.

Hail, Blount

When
August 18, 9:35 PM EST to 9:37 PM EST
Where
Blount County, Alcoa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.800, -83.980

Law enforcement personnel reported thunderstorms produced quarter-size hail at Alcoa.

Thunderstorm Wind, Knox

When
August 18, 9:40 PM EST to 9:45 PM EST
Where
Knox County, 2 mi SW of Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.950, -83.955

Law enforcement personnel reported a few trees downed by thunderstorm wind near the University of Tennessee Medical Center.

Thunderstorm Wind, Sevier

When
August 18, 10:05 PM EST to 10:15 PM EST
Where
Sevier County, 4 mi WSW of Sevierville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.848, -83.636

Law enforcement personnel reported a telephone pole downed by thunderstorm wind across Wye Drive near Sevierville. Several trees were also downed by thunderstorm wind across Walt Price Road near Sevierville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339680, 339683, 339681, 339682.